Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2006, 4:53 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 4:53 PM MDT (22:53 UTC)
- Expired
- May 31, 2006, 6:00 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:15 PM MDT | HAIL 1.25 | 10 Ssw Goodland, KS | COCORAHS REPORT. HAIL LASTED 25 MINUTES AND ACCUMULATED TO A DEPTH OF 2.5 INCHES. CAR DENTS REPORTED. |
| May 31, 5:34 PM MDT | HAIL 1.75 | 3 S Goodland, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 312253 SVRGLD KSC181-199-010000- /O.NEW.KGLD.SV.W.0049.060531T2253Z-060601T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS... NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 600 PM MDT * AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL WALLACE COUNTY...OR ABOUT 15 MILES NORTH OF SHARON SPRINGS...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN SHERMAN COUNTY AROUND 510 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3910 10192 3899 10179 3914 10132 3934 10175 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 312321 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 519 PM MDT WED MAY 31 2006 KSC199-312329- /O.CAN.KGLD.SV.W.0049.000000T0000Z-060601T0000Z/ WALLACE KS- 519 PM MDT WED MAY 31 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WALLACE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED NORTH INTO SHERMAN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR WESTERN KANSAS. LAT...LON 3913 10189 3913 10161 3935 10136 3953 10175 $$ KSC181-010000- /O.CON.KGLD.SV.W.0049.000000T0000Z-060601T0000Z/ SHERMAN KS- 519 PM MDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR EASTERN SHERMAN COUNTY... AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF GOODLAND...MOVING NORTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GOODLAND BY 535 PM MDT... EDSON BY 540 PM MDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 14 AND 36. AT 516 PM MDT...HALF DOLLAR SIZE HAIL WAS REPORTED 10 MILES SOUTHWEST OF GOODLAND. IF YOU LIVE IN GOODLAND...TAKE SHELTER INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3913 10189 3913 10161 3935 10136 3953 10175 $$ MCGUIRE
000 WWUS53 KGLD 312337 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 536 PM MDT WED MAY 31 2006 KSC181-010000- /O.CON.KGLD.SV.W.0049.000000T0000Z-060601T0000Z/ SHERMAN KS- 536 PM MDT WED MAY 31 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL SHERMAN COUNTY... AT 534 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODLAND...MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GOODLAND BY 540 PM MDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 14 AND 29. AT 534 PM MDT...GOLF BALL SIZE HAIL WAS REPORTED 3 MILES SOUTH OF GOODLAND. IF YOU LIVE IN GOODLAND...MOVE INDOORS NOW AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 3922 10185 3920 10168 3943 10138 3953 10178 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:29 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 31, 2:29 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT WED MAY 31 2006 .DISCUSSION...FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THROUGH THURSDAY AND FRIDAY NIGHT FOLLOWED BY THE WARMUP THROUGH FRIDAY. SATELLITE SHOWING AN AMPLIFIED FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. THIS IS ESPECIALLY TRUE OVER THE PACIFIC. MEAN UPPER TROUGH IS STILL TO THE WEST OF THE REGION. THIS TROUGH IS VERY STRONG ON THE NORTHERN END WHICH IS PUSHING INTO WESTERN SOUTH DAKOTA AND THE NEBRASKA PANHANDLE. IN FACT...THUNDERSTORMS ARE ONGOING IN WESTERN NEBRAKA. PERSISTENT OLD SURFACE BOUNDARY LOOKS TO HAVE BEEN PUSHED WELL SOUTH OF THE AREA. AT JET LEVEL...CURRENTLY THERE IS A RIGHT REAR QUADRANT OVER THE AREA. THE MODELS HAVE THIS SEGMENT A LITTLE TOO FAR EAST. AT MID LEVELS...MODELS DO NOT HAVE NORTHERN PORTION OF UPPER TROUGH DEEP/SHARP ENOUGH...AND THAT ALSO GOES FOR THE RIDGE BEHIND IT. OVERALL THE UKMET IS DOING THE BEST WITH THE GFS RIGHT BEHIND IT. THE UKMET/GFS WERE NOT MOIST ENOUGH OVER EASTERN COLORADO. THE NAM BETTER THERE AND OVERALL WAS BETTER AS WELL ON THE MOISTURE. AT LOW LEVELS...MODELS INITIALIZED WELL AND CLOSE ON TEMPERATURES. THE UKMET/GFS DID SLIGHTLY BETTER THAN THE NAM. NAM WAS ALSO DOING BETTER ON SURFACE WINDS. WILL BE GOING WITH A BLEND OF THE NAM... UKMET...AND GFS WITH A LITTLE MORE EMPHASIS ON THE UKMET. TONIGHT...VERY LIGHT WIND FIELD AT THE SURFACE AND ALOFT. LOW LEVEL MOISTURE APPEARS TO BE PLENTIFUL. LEFTOVER OUTFLOW BOUNDARY EXTENDS FROM NEAR WALLACE AND SHERMAN COUNTY LINE TO NEAR KIT CARSON/CHEYENNE LINE TO JUST NORTH OF LIMON THEN WEST TO THE FRONT RANGE. THIS BOUNDARY HAS CAUSED THUNDERSTORMS TO DEVELOP ALREADY. ABOVE MENTIONED JET SEGMENT PUSHES A LITTLE TO THE EAST BY 00Z...AND IF CORRECT PUTS THE SOUTHEAST HALF OF THE FORECAST AREA IN A FAVORABLE AREA. BY 06Z...THE NAM/UKMET THE AREA...ESPECIALLY THE NORTHERN HALF IN A RIGHT REAR QUADRANT WITH THE GFS FURTHER SOUTHEAST. ALL THIS CONTINUES TO MOVES SLOWLY SOUTHEAST. BEST LIFT AND MOISTURE WILL OUT WEST AND WILL HAVE LIKELY POPS THERE WITH A LITTLE LOWER JUST FURTHER EAST. WILL HAVE TO WATCH THE SMOKELY HILL FOR HYDRO PROBLEMS. HAVE A RISE AT THE SITE 22 MILES SOUTH OF OAKLEY. RAINFALL LOOKS TO IMPACT THAT AREA. THURSDAY/THURSDAY NIGHT...MID LEVEL RIDGE PARKS ITSELF ON TOP OF THE FORECAST AREA WITH CENTER JUST TO THE WEST OF THE COLORADO BORDER. WIND FIELD ALOFT IS VERY LIGHT AND MID LEVEL IS ALSO WEAK AND REMAINS MOSTLY OVER EASTERN COLORADO. BEST LIFT AND MOISTURE MAY SNEAK JUST TO THE EAST OF THE COLORADO BORDER. WILL CONTINUE THE SLIGHT CHANCE IN THIS AREA. LOW LEVEL TEMPERATURES ARE ABOUT THE SAME OR A LITTLE WARMER OVER TODAYS. WILL GO WITH TREND FOR THE MAXES. FRIDAY/FRIDAY NIGHT...RIDGING ALOFT STAYS OVER THE AREA DURING THE DAY AND THEN MOVES A LITTLE WEST AS A SHORTWAVE COMES DOWN THE EAST SIDE OF THE RIDGE. MID LEVEL MOISTURE AND LIFT MOVE OVER THE EASTERN PORTION OF THE AREA DURING THE NIGHT THE GFS HAS A WEAK LEFT FRONT QUADRANT NEAR THE NORTHEAST PORTION OF THE AREA. ALSO LOOKS LIKE LOW LEVEL JET WILL BE IN THE EAST AS WELL. WILL INSERT A SLIGHT CHANCE THERE FOR THE NIGHT. LOW LEVEL TEMPERATURES WARM AND PLAN ON GOING NEAR THE WARMER GUIDANCE WITH RIDGING ON TOP OF US AND PLENTY OF SUN. SATURDAY...MID AND UPPER LEVEL RIDGE BUILDS INTO THE AREA. LOW LEVEL TEMPERATURES CONTINUE TO WARM AND WILL GO NEAR THE WARMEST GUIDANCE. FOR SUNDAY THROUGH WEDNESDAY...GFS WAS CONSISTENT WITH ITS PREVIOUS RUN. IT REMAINS AMLIFIED WITH SLIGHTLY HIGHER HEIGHTS THAN ITS PREVIOUS RUN. THE ECMWF HAS CHANGED ITS TUNE FROM ITS PREVIOUS RUN. IT IS A LOT MORE PROGRESSIVE FROM IT AND FROM THE GFS. CONSIDERING THE CURRENT FLOW PATTERN AND JET FORECASTS...THE ECMWF LOOKS TOO PROGRESSIVE. EVEN SO...IT STILL LOOKS DRY THROUGH THE PERIOD. DID WARM UP MAXES UP THROUGH MONDAY WITH THIS DAY LOOKING TO BE THE WARMEST. THEN A WEAK FRONT MOVES THROUGH...AND WILL BE SLIGHTLY COOLER ON TUESDAY. WENT NEAR TO SLIGHTLY ABOVE GUIDANCE FOR MAXES THROUGH THE PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, May 31, 10:15 AM MDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT WED MAY 31 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1115 AM CDT WED MAY 31 2006 /1015 AM MDT WED MAY 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN COLORADO...AND MOVE EAST ACROSS THE TRI STATE AREA TONIGHT. LATE AFTERNOON AND EARLY EVENING STORMS OVER EASTERN COLORADO MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THEY MOVE INTO KANSAS AND NEBRASKA THIS EVENING...THE MAIN SEVERE THREAT WILL BECOME DAMAGING WINDS. THE STORMS WILL WEAKEN TO BELOW SEVERE LIMITS BY MIDNIGHT...WITH LIGHTNING BECOMING THE PRIMARY HAZARD WITH ANY STORMS LINGERING DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS FAR EASTERN COLORADO THURSDAY AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO FAR WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...ALTHOUGH DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. LOCKHART/JDK
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.